Bedford, TX 817-835-9379
Grapevine, TX 817-835-8720
Southlake, TX 817-835-9289

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are surprisingly widespread. From tinnitus drugs that stop your ears from ringing to drugs that may cause hearing loss, discover which of them has an effect on your hearing.

Your Hearing Can be Impacted by Medicines

Pharmaceuticals are an almost $500 billion industry and the United States accounts for nearly half of that consumption. Do you regularly take over-the-counter medication? Or are you taking ones which your doctor prescribes? It commonly happens that people neglect the warnings that come along with virtually all medications because they think they won’t be affected. So it’s worthwhile to mention that some medications raise the chance of hearing loss. A few medications can, on a positive note, help your hearing, such as tinnitus treatment. But which of these will be a problem for your ears? And what do you do if a doctor prescribes medications that cause loss of hearing? A little knowledge on the subject can go a long way.

1. Over-the-Counter Pain Relievers That Damage Your Hearing

The fact that such an everyday thing could cause loss of hearing. Researchers examined the type of painkillers, frequency and time frame along with hearing loss frequency. This connection is backed by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Long-term, regular use of over-the-counter painkillers impairs hearing. 2 or more times a week is described as regular use. Individuals who have chronic pain commonly take these sorts of medicines at least this often. Using too much aspirin at once could lead to temporary hearing loss, which could become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger nearly doubled if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers aren’t any better. Here are a few prescription medications that could cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

The exact cause of the loss of hearing is uncertain. These drugs could lessen blood flow to your sensitive inner ear, which as time passes would kill nerves that pick up sound. That’s the reason why hearing loss could be the result of prolonged use of these drugs.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably fairly safe when used as directed and you’re not allergic. But some forms of antibiotic may raise the danger of hearing loss: Aminoglycoside. Human studies haven’t yet yielded reliable data because they are in the early phases. But there definitely seem to be certain people who have noticed loss of hearing after taking these medications. Results from animal-testing are convincing enough. There might be something to be worried about according to the medical community. Each time mice are fed these antibiotics, they ultimately get hearing loss. The following conditions are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Bacterial meningitis
  • Certain other respiratory diseases
  • Tuberculosis (TB)

Compared with most antibiotics, they’re usually used over an extended period of time to treat very persistent infections. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects in the past decade have encouraged doctors to prescribe different options. More data is needed to figure out why some antibiotics might contribute to loss of hearing. It would seem that they might cause swelling in the inner ear that creates long-term harm.

3. How Quinine Impacts Your Hearing

You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been employed to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter taste. While research that studies the correlation between hearing loss an quinine aren’t that well-known. There have been numerous cases noted where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Chemo Drugs Could Damage Your Hearing

You know there will be side effects when going through chemo. Doctors are loading the body with toxins in an effort to destroy cancer cells. These toxins can’t usually tell the difference between healthy cells and cancer. Some of the medications that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. You might want to speak to your hearing care professional about monitoring your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any suggestions we can make that can help in your individual situation.

5. Hearing Loss And Loop Diuretics

You may be using diuretics to help manage the balance of fluids in your body. As with any attempt to control something using medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. Even though it’s typically temporary, this can cause loss of hearing. But hearing loss may become irreversible if you let this imbalance continue. Using loop diuretics with ototoxic drugs (the drugs listed in this article) could make the permanent damage a lot worse. Lasix is the most commonly known loop diuretic, so if you’re prescribed this drug, you should check with your doctor about any side effects that might happen in combination with other medications you’re using.

What Can Do If You’re Using Drugs That May Cause Loss of Hearing

Never stop using a medication that has been prescribed by a doctor without talking to your doctor first. Note all of the drugs you use and then consult your doctor. You can ask your doctor if there is an alternative to any drugs that trigger hearing loss. You can also make lifestyle changes to cut down on your need for medications. You can get on a healthier path, in certain situations, with small modifications to your diet and a little exercise. These changes could also be able to reduce pain and water retention while strengthening your immune system. If you are or have ever used these ototoxic medications, you need to make an appointment to get your hearing examined as soon as you can. It can be challenging to detect loss of hearing at first because it progresses quite slowly. But make no mistake: it can affect your happiness and health in ways you may not realize, and catching it early gives you more options for treatment.